Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 14, NWS Nashville, TN

September 3, 2022Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 3, 2022, 2:08 AM CDT for Maury County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2022, 2:08 AM CDT (07:08 UTC)
Expired
Sep 3, 2022, 5:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Maury County, TN

The radar

The Nashville radar (KOHX), 79 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:15 AM CDTHEAVY RAIN 4.073 Nne Columbia, TNMESONET STATION CLBT1 3.0 N COLUMBIA.
Sep 3, 3:30 AM CDTFLASH FLOOD1 Wsw Columbia, TNFACEBOOK REPORT OF FLOODING AT THE BROOKWOOD APARTMENTS ON W 7TH ST AT ACADEMY LN WITH SEVERAL CARS FLOODED.
Sep 3, 5:00 AM CDTHEAVY RAIN 63 Nne Columbia, TNCORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3 NNE COLUMBIA. MESONET STATION CLBT1 3.0 N COLUMBIA MEASURED 4.17 INCHES OF RAIN SINCE MIDNIGHT AND 1.83 INCHES OF RAIN YESTERDAY EVENING FROM 9PM TO MIDNIGHT, FOR A TOTAL RAINFALL OF 6.00 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WGUS54 KOHX 030708
FFWOHX
TNC119-031000-
/O.NEW.KOHX.FF.W.0014.220903T0708Z-220903T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
208 AM CDT Sat Sep 3 2022

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Central Maury County in middle Tennessee...

* Until 500 AM CDT.

* At 208 AM CDT, Doppler radar indicated thunderstorms continue to 
  produce heavy rain across Maury County. Between 2 and 4 inches of 
  rain have fallen early this morning. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Spring Hill, Mount Pleasant and I-65 East Of Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3580 8705 3571 8681 3561 8682 3559 8684
      3558 8684 3558 8683 3557 8684 3555 8684
      3550 8687 3552 8687 3552 8688 3550 8688
      3549 8689 3562 8722

FLASH FLOOD...RADAR INDICATED

$$

Shamburger
2 follow-up statements
261 
WGUS74 KOHX 030857
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
357 AM CDT Sat Sep 3 2022

TNC119-031000-
/O.CON.KOHX.FF.W.0014.000000T0000Z-220903T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maury TN-
357 AM CDT Sat Sep 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS 
MORNING FOR CENTRAL MAURY COUNTY...

At 357 AM CDT, the public reported flash flooding in Columbia on 
West 7th Street at Academy Lane with several cars flooded. Although 
thunderstorms that produced the heavy rain are ending, radar 
estimates up to 6 inches of rain have fallen across Maury County 
since yesterday evening.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Columbia, Spring Hill, Mount Pleasant and I-65 East Of Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3580 8705 3571 8681 3561 8682 3559 8684
      3558 8684 3558 8683 3557 8684 3555 8684
      3550 8687 3552 8687 3552 8688 3550 8688
      3549 8689 3562 8722

FLASH FLOOD...OBSERVED

$$

Shamburger
570 
WGUS74 KOHX 030957
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
457 AM CDT Sat Sep 3 2022

TNC119-031007-
/O.EXP.KOHX.FF.W.0014.000000T0000Z-220903T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maury TN-
457 AM CDT Sat Sep 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM CDT EARLY THIS MORNING 
FOR CENTRAL MAURY COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3580 8705 3571 8681 3561 8682 3559 8684
      3558 8684 3558 8683 3557 8684 3555 8684
      3550 8687 3552 8687 3552 8688 3550 8688
      3549 8689 3562 8722

$$

Shamburger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 10:19 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 2, 10:19 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1019 PM CDT Fri Sep 2 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday Night)
Issued at 207 PM CDT Fri Sep 2 2022

The upper trough to our northwest over the mid MS River Valley is
working to develop showers and storms over the area, but so far
has struggled with the drier air aloft. A few light showers have
popped up over the east in the past hour, but have struggled to
maintain any strength. CAMs continue to show this development
mainly along and east of I-65 this afternoon and evening, and
possibly more activity west of I-65 later this evening and
overnight. Southerly flow will keep moisture streaming into the
mid state, even through the overnight hours and this weekend, so
showers and storms will have plenty of moisture to work with as
time continues. Models do disagree a bit on the strength of the
instability/shear, but it remains on the lower end, so widespread
strong to severe storms are not expected. But, some strong storms
can not be ruled out, and may be able to produce some gusty winds
but especially locally heavy rainfall. Some showers and storms
will remain possible overnight, but more showers and storms will
develop with diurnal help Saturday afternoon into the early
evening. Lingering showers may hold on overnight into Sunday
morning, especially in the east indicated by CAM guidance.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 207 PM CDT Fri Sep 2 2022

By Sunday, the upper trough looks to extend from eastern TX up to
the Great Lakes region, keeping the mid state in southerly flow
and continued chances for showers and storms. Sunday does look to
have increased chances compared to Saturday thanks to the upper
trough broadening to our north and west. All models keep this
trough over the same area through the week, with a potential
developing closed low mid week and sinking southeastward towards
TX. This will keep the rain chances in the forecast through next
week, and keep the diurnal active pattern going. Right now, we
have 1 to 3 inches of rain forecasted across the mid state, with
the higher end of that range over the east. Obviously, with any
stronger storms that develop, or any areas that see multiple
rounds of heavier rainfall, higher totals will be possible. But at
least with current solutions, no signals of any widespread severe
weather is expected. The main threat starting tomorrow through
next weekend will be isolated flooding concerns over saturated
areas and locations that see multiple rounds of heavy rainfall.

&&

.AVIATION...
(00Z TAFS)
Issued at 658 PM CDT Fri Sep 2 2022

Scattered convection may remain near BNA and MQY for a few more
hours, but should decrease in coverage overnight. If a shower or
storm moves over a terminal cigs and vis will likely decrease for
a short time. The early morning hours are expected to be mostly
VFR with the exception of lowering MVFR cigs at CSV. Showers and
storms will begin again by late morning on Saturday, providing at
least a chance of vicinity storms at all terminals. With the
exception of a gusty outflow from nearby storms, winds will be
mainly out of the southeast around 5 to 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  87  71  83 /  30  70  70  80
Clarksville    71  86  70  83 /  40  70  70  70
Crossville     66  79  66  75 /  40  70  60  80
Columbia       71  87  70  83 /  40  70  70  80
Cookeville     69  83  68  79 /  20  70  70  80
Jamestown      66  80  66  76 /  30  70  70  80
Lawrenceburg   69  84  69  81 /  30  70  70  80
Murfreesboro   70  87  69  83 /  30  70  70  80
Waverly        69  86  68  83 /  40  70  70  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barnwell
LONG TERM....Barnwell
AVIATION.....Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:15 PM CDTAreal Flood AdvisoryOHXRutherford2 hr
Sep 2, 11:06 PM CDTAreal Flood AdvisoryOHXGiles, Marshall119 min
Sep 2, 11:16 PM CDTAreal Flood AdvisoryOHXMaury104 min
Sep 2, 11:55 PM CDTAreal Flood AdvisoryOHXMarshall, Maury68 min
Sep 3, 1:01 AM CDTAreal Flood AdvisoryOHXMarshall, Maury3 hr
Sep 3, 4:57 AM CDTAreal Flood AdvisoryOHXMaury2 hr
Sep 3, 1:58 PM CDTAreal Flood AdvisoryOHXCannon, DeKalb, Rutherford, Smith, Wilson3 hr
Sep 3, 2:43 PM CDTAreal Flood AdvisoryOHXMontgomery3 hr
Sep 3, 3:10 PM CDTSpecial Weather StatementOHXStewart35 min
Sep 3, 3:26 PM CDTAreal Flood AdvisoryOHXHickman3 hr
Sep 3, 3:32 PM CDTSpecial Weather StatementOHXStewart43 min
Sep 3, 3:38 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner3 hr
Sep 3, 3:40 PM CDTSpecial Weather StatementOHXHumphreys35 min
Sep 3, 3:43 PM CDTAreal Flood AdvisoryOHXStewart3 hr
Sep 3, 5:00 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson3 hr
Sep 3, 5:13 PM CDTFlash Flood WarningOHXCheatham, Davidson, Robertson, Sumner2 hr
Sep 3, 5:43 PM CDTAreal Flood AdvisoryOHXRobertson2 hr
Sep 3, 6:27 PM CDTSpecial Weather StatementOHXRutherford33 min
Sep 3, 6:55 PM CDTAreal Flood AdvisoryOHXLewis, Maury3 hr

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.